This article is from the Asthma FAQ, by Patricia Wrean and Marie Goldenberg email@example.com with numerous contributions by others.
Anaphylactic shock is defined as a severe and potentially
life-threatening allergic reaction throughout the entire
body. It occurs when an allergen, instead of provoking a
localized reaction, enters the bloodstream and circulates
through the entire body, causing a systemic reaction.
(There may also be an intrinsic trigger, as some cases of
exercise-induced anaphylaxis have been reported.)
The symptoms of anaphylactic shock begin with a rapid
heartrate, flushing, swelling of the throat, nausea, coughing,
and chest tightness. Severe wheezing (asthma), cramping, and
a rapid drop in blood pressure follow, which may lead to cardiac
arrest. Hives and vomiting are also common features. The
treatment for anaphylaxis is intravenous epinephrine (adrenalin),
with antihistamines and steroids also being used in selected
cases. Aminophylline may also be given for pronounced asthmatic
reactions that do not respond to epinephrine.